MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM INC PLUS PLAT CURVED BLD; SAW, POWERED, AND ACCESSORIES
Catalog Number 72205109
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an arthroscopy, the tip of the inner shaft of two(2) curved incisor plus platinum blades broke so the tip would not oscillate.The tips did not fall into the patient, they were contained in the shaver itself.Surgery was completed with a back-up device instead.There was a surgical delay of less than 30 minutes, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: additional information added is d9.H3, h6: the reported device was received for evaluation.A visual evaluation showed the devices were together in a bag.Each returned device is in original packaging with the batch number of the complaint on the labels.The color scheme of each device matches the print.The inner blade of each device has fractured inside the outer blade at the bend, and bio debris is present.A small piece of metal had fallen out into the single bag that all the devices were returned in.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences, or an application of inappropriate force or excessive side loading of the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
4.5MM INC PLUS PLAT CURVED BLD
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21326057
Report Number1219602-2025-00306
Device Sequence Number12794158
Product Code HAB
UDI-Device Identifier00885556708903
UDI-Public885556708903
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205109
Device Lot Number51259882
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2025
Supplement Date Received by Manufacturer04/09/2025
Initial Report FDA Received Date02/06/2025
Supplement Report FDA Received Date05/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown